Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Bismarck, ND

July 21, 2017Burleigh County, McLean County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2017, 8:16 PM CDT for Burleigh County, McLean County, Oliver County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 8:16 PM CDT (01:16 UTC)
Expired
Jul 21, 2017, 9:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, McLean County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:38 PM CDTHAIL 1Washburn, NDRELAYED BY BROADCAST MEDIA.
Jul 21, 8:50 PM CDTTORNADO4 Wsw Sanger, NDTHIS IS A PRELIMINARY REPORT. THIS TORNADO TOUCHED DOWN APPROXIMATELY 850 PM CDT AND LIFTED BY 915 PM CDT. IT OCCURRED OVER RURAL AREAS, WITH NO DAMAGE REPORTS RECEIVED AT THE TIME OF THIS REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2130 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS53 KBIS 220116
SVRBIS
NDC015-055-065-220215-
/O.NEW.KBIS.SV.W.0092.170722T0116Z-170722T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
816 PM CDT FRI JUL 21 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern McLean County in south central North Dakota...
  Northwestern Burleigh County in south central North Dakota...
  Northeastern Oliver County in south central North Dakota...

* Until 915 PM CDT

* At 816 PM CDT, a severe thunderstorm was located 6 miles east of
  Stanton, or 9 miles west of Washburn, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Washburn around 835 PM CDT. 
  Cross Ranch State Park around 845 PM CDT. 
  Wilton around 905 PM CDT. 

Other locations impacted by this severe thunderstorm include Sanger,
Hensler, Fort Clark, Price and Falkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4723 10140 4724 10139 4724 10126 4727 10127
      4729 10135 4731 10135 4742 10128 4735 10070
      4712 10062 4706 10091
TIME...MOT...LOC 0116Z 296DEG 25KT 4731 10124 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
2 follow-up statements
237 
WWUS53 KBIS 220130
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
830 PM CDT FRI JUL 21 2017

NDC015-055-065-220215-
/O.CON.KBIS.SV.W.0092.000000T0000Z-170722T0215Z/
McLean ND-Burleigh ND-Oliver ND-
830 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN MCLEAN...NORTHWESTERN BURLEIGH AND NORTHEASTERN
OLIVER COUNTIES...

At 829 PM CDT, a severe thunderstorm was located 7 miles west of
Washburn, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Washburn around 840 PM CDT. 
  Cross Ranch State Park around 850 PM CDT. 
  Wilton around 910 PM CDT. 

Other locations impacted by this severe thunderstorm include Sanger,
Hensler, Fort Clark, Price and Falkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4724 10126 4727 10127 4729 10129 4731 10130
      4740 10121 4735 10070 4712 10062 4706 10091
      4718 10127
TIME...MOT...LOC 0129Z 296DEG 24KT 4725 10119 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
571 
WWUS53 KBIS 220143
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
843 PM CDT FRI JUL 21 2017

NDC015-055-065-220215-
/O.CON.KBIS.SV.W.0092.000000T0000Z-170722T0215Z/
McLean ND-Burleigh ND-Oliver ND-
843 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN MCLEAN...NORTHWESTERN BURLEIGH AND NORTHEASTERN
OLIVER COUNTIES...

At 843 PM CDT, a severe thunderstorm was located near Cross Ranch
State Park, or 7 miles south of Washburn, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Wilton around 910 PM CDT. 

Other locations impacted by this severe thunderstorm include Sanger,
Price and Hensler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4738 10107 4731 10075 4712 10062 4706 10091
      4717 10125 4722 10124
TIME...MOT...LOC 0143Z 300DEG 25KT 4718 10109 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:03 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 6:03 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
603 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 603 PM CDT Fri Jul 21 2017

We refreshed hourly PoPs through mid evening with this update
based on observational trends. Attempts at convective initiation
have occurred along a density gradient (dewpoint discontinuity)
centered on Dunn County since 2145 UTC, but based on GOES-16
imagery it appears anvils have orphaned with that activity and
it's not clear deep initiation will indeed occur in that area.
Mesoscale analysis data suggests mean LCL-LFC relative humidity
values are only near 30 percent, which may be indicative of dry
air entrainment to the detriment of deep convection. Nonetheless,
we will continue to monitor that area in case we need to expand
the Severe Thunderstorm Watch further northwest. Otherwise, in
south central ND other cumulus continues to be agitated and per
the mesoscale analysis, MLCAPE of 2000-3000 J/kg is now largely
uncapped. Additional convective initiation may thus occur in the
next 90 minutes with an attendant severe risk, including the
potential for supercells initially. The mean LCL-LFC relative
humidity values in the RAP-based SPC mesoscale analysis are also
higher south of Bismarck, implying less potential for dry air
entrainment. However, the degree of remaining MLCIN is still
somewhat uncertain given satellite trends to this point.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri Jul 21 2017

Severe potential this afternoon and evening central ND, and
critical fire weather conditions southwest and south
central on Saturday highlight the short term forecast.

See the fire weather discussion below for details regarding
critical conditions southwest and south central Saturday
afternoon and evening.

Currently, ongoing thunderstorm activity that developed across
northwest and north central ND continued from the Devils Lake Basin
westward into Mercer and McLean counties. This is believed to be
associated with an upper level impulse moving east across the state
today. At the surface, low pressure was near Watford City/Stanley
area of western Lake Sakakawea...with drier northwest winds to its
west and humid southerly to easterly winds to its east. A surface
trough extending from the low into central SD is forecast to move
eastward slowly tonight. Thunderstorms are expected to develop along
this boundary, with the high res CAMs indicating south central ND
and into the James Valley as the most likely area for increasing
thunderstorm coverage as the CAP erodes with temperatures rising
into the 90s.

MU Cape values of around 3000 J/kg in current mesoscale analysis
with generally 40 knots of 0-6km bulk shear.

A a severe thunderstorm watch will be in effect through much of this
evening south central to the James Valley.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri Jul 21 2017

A progressive pattern dominates the long term with occasional upper
level shortwaves in the westerlies moving across North Dakota. One
such wave on Monday afternoon/night will bring a chance of
thunderstorms to our area. Another wave will bring a chance
Wednesday/Thursday as well.

Highs in the 85 to 95 range Monday, and in the 80s for the rest of
next week is expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 603 PM CDT Fri Jul 21 2017

Scattered thunderstorms are expected in south central ND this
evening with an attendant risk of sub-VFR conditions, large hail,
and damaging winds. KBIS and KJMS could be impacted. Otherwise,
VFR conditions are expected overnight and on Saturday. A drying
northwest wind with gusts to 30 kt is expected Saturday behind a
cold front that will cross the area tonight.

&&

.FIRE WEATHER...
Issued at 301 PM CDT Fri Jul 21 2017

For Saturday, afternoon humidity between 15 and 20 percent,
northwest winds sustained at 20 to 25 mph with higher gusts, and
temperatures in the 80s are forecast across southwest and south
central North Dakota Saturday afternoon. When combined with dry
fuels, critical fire weather conditions are possible. A Fire Weather
Watch remains in effect for Saturday afternoon and early evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for NDZ020-031>035-040>046.

&&

UPDATE...CJS
SHORT TERM...JV
LONG TERM...JV
AVIATION...CJS
FIRE WEATHER...JV
Hazardous weather outlook, Jul 21, 6:12 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
612 PM CDT Fri Jul 21 2017

NDZ025-034>037-042-045>048-050-051-222315-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
612 PM CDT Fri Jul 21 2017 /512 PM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected across south central
North Dakota this evening, generally along and east of U.S.
Highway 83 and south of Highway 200. Large, destructive hail to
2 inches in diameter or greater, damaging winds to 75 mph, and a
tornado or two are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible Saturday across
south central North Dakota. A Fire Weather Watch is in effect.

There is chance of thunderstorms Monday night, and again on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening across central North
Dakota. Please report severe weather to the National Weather
Service in Bismarck at 701-223-4582.

NDZ001>005-009>013-017>023-031>033-040-041-043-044-222315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
612 PM CDT Fri Jul 21 2017 /512 PM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Near critical fire weather conditions are expected across
southwest North Dakota early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible Saturday across
southwest and south central North Dakota. A Fire Weather Watch is
in effect.

There is chance of thunderstorms Monday night, and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

In the hours before

Special weather statement, Jul 21, 6:59 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
659 PM CDT FRI JUL 21 2017

NDZ002-220030-
Burke ND-
659 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BURKE COUNTY UNTIL
730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Portal, or 15 miles northwest of Bowbells, moving east
at 40 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Portal, Flaxton and Northgate.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4900 10203 4881 10202 4889 10254 4900 10256
TIME...MOT...LOC 2359Z 265DEG 35KT 4899 10244

HARGROVE
Local storm report, Jul 21, 7:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 NW NORTHGATE          49.00N 102.28W
07/21/2017  E1.00 INCH       BURKE              ND   PUBLIC

            MULTIPLE REPORTS OF QUARTER SIZE HAIL.

&&

ZH
Special weather statement, Jul 21, 7:46 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
746 PM CDT FRI JUL 21 2017

NDZ019-021-220115-
Mercer ND-McLean ND-
746 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MCLEAN AND
NORTHEASTERN MERCER COUNTIES UNTIL 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stanton, or 16 miles northeast of Beulah, moving
east at 30 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Stanton, Riverdale, Pick City and Lake Sakakawea State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4728 10159 4753 10160 4753 10121 4728 10118
TIME...MOT...LOC 0045Z 269DEG 25KT 4740 10149

ABELING
Local storm report, Jul 21, 7:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 N HAGUE               46.13N 100.01W
07/21/2017  E1.75 INCH       EMMONS             ND   PUBLIC

            THE DURATION OF THE HAIL EVENT WAS 10
            MINUTES.

&&

KING
Special weather statement, Jul 21, 8:04 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
804 PM CDT FRI JUL 21 2017

NDZ011-021-220130-
Ward ND-McLean ND-
804 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARD AND
NORTHEASTERN MCLEAN COUNTIES UNTIL 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over
Max, or 11 miles northeast of Garrison, moving east at 50 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Benedict around 815 PM CDT.

Other locations impacted by this storm include Ruso and Strawberry
Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4785 10097 4785 10085 4779 10082 4767 10088
      4773 10150 4779 10141 4787 10141 4789 10097
TIME...MOT...LOC 0104Z 273DEG 42KT 4780 10131

ABELING
Local storm report, Jul 21, 8:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             1 S MAX                 47.81N 101.30W
07/21/2017  E1.00 INCH       MCLEAN             ND   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:18 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Renville57 min
Jul 21, 7:19 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh56 min
Jul 21, 7:46 PM CDTSpecial Weather StatementBISMcLean29 min
Jul 21, 8:04 PM CDTSpecial Weather StatementBISMcLean26 min
Jul 21, 8:10 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman65 min
Jul 21, 8:10 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward65 min
Jul 21, 8:14 PM CDTSevere Thunderstorm WarningBISBottineau, Renville61 min
Jul 21, 8:48 PM CDTTornado WarningBISBurleigh, Oliver27 min
Jul 21, 9:09 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette66 min
Jul 21, 9:13 PM CDTSevere Thunderstorm WarningBISBurleigh62 min
Jul 21, 9:24 PM CDTSpecial Weather StatementBISLaMoure36 min
Jul 21, 9:29 PM CDTSpecial Weather StatementBISDickey31 min
Jul 21, 9:40 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Ward65 min
Jul 21, 9:44 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure61 min
Jul 21, 9:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver58 min
Jul 21, 10:12 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce33 min
Jul 21, 10:16 PM CDTTornado WarningBISPierce29 min
Jul 21, 10:24 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton66 min
Jul 21, 10:36 PM CDTSpecial Weather StatementBISLaMoure24 min
Jul 21, 10:43 PM CDTSpecial Weather StatementBISLaMoure32 min
Jul 21, 10:51 PM CDTSevere Thunderstorm WarningBISPierce54 min
Jul 21, 10:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton68 min
Jul 21, 11:00 PM CDTSevere Thunderstorm WarningBISLaMoure15 min
Jul 21, 11:37 PM CDTSpecial Weather StatementBISWells53 min
Jul 21, 11:39 PM CDTSpecial Weather StatementBISWells51 min
Jul 21, 11:41 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh64 min
Jul 22, 4:22 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Golden Valley, Grant, Hettinger and 3 more17 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.